Skin Health During Treatment
Helpful Tips from Integrative Oncology Specialist, Carolyn Katzin
Many newer chemotherapy agents, including EGFR inhibitors such as Cetuximab (Erbitux), may trigger a skin rash in certain people. This is most likely due to a delayed T-cell response, and is thought to indicate the effectiveness of the reaction. Foods that may exacerbate this include psoralens, which react with ultraviolent light or radiation treatment, and cause a rash that becomes pigmented in its later stages. This mechanism is sometimes used to treat the unpigmented patches of skin in patients with vitiligo.
In order to minimize your risk of a rash, avoid juicing large quantities of foods from the Apiacea (Umbelliferae) plant family:
- Celery, Apium graveolens
- Parsnip, Pastinaca sativa
- Angelica archangelica or A.sinesis (also known as Dong Quai in Chinese medicine)
Lime juice may also provoke a skin rash in some people. Citrus fruit stimulates liver enzyme activity. Other chemotherapies that are associated with rash after sun exposure include 5-FU (fluorouracil), Methotrexate, and Dacarbazine (DTIC or DTIC-Dome). If you don’t have any rash symptoms then you probably won’t have any problems eating these foods, but if you do have a rash, it makes sense to avoid them and see if the rash improves.
© 2013 Carolyn Katzin